Hail, Potter
- When
- May 26, 4:16 PM CST
- Where
- Potter County, 5.13 mi E of (Ama)amarillo Intl A
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.210, -101.630
An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east. A couple of the storms became supercells, which were the cause of the 4 reported tornadoes on this date. The only tornado that encoutered damage indicators occurred in Perryton. This weak and small tornado received a rating of EF-0 with estimated wind speeds up to 75 mph. The longest tracked tornado, which occurred north of Gruver, was caught on video by multiple storm chasers with a path length approaching 1.9 miles. In addition to the tornados, these supercells produced large hail that in some instances were near or exceeded baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 1:37 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 237 PM CDT Wed May 26 2021 .SHORT TERM...Today through Tomorrow Morning... Satellite today has had an array of complications for us to figure out what's going to happen with today's severe weather chances. This morning we had low clouds which may have slowed our ability to break the cap. Currently there are high clouds streaming into the area from NM which may limit our ability to reach convective temps. Obs show the dryline is starting to bulge into the Panhandles over Bootleg to Adrian. Short range models prog the dryline to further protrude and push to a line from just west of Hereford to Sunray to Goodwell to Elkhart. Storms are expected to fire off of the dryline, which seems reasonable as we will have some uplift from a shortwave crossing the area around mid-afternoon to help with any hindrances from the low clouds earlier or current high clouds. We will be doing a 19Z special sounding to see just how strong the cap is at AMA and how likely we are to break it. The low clouds were stronger and held on longer in the southeast TX Panhandle, so there may be stronger capping in that area. Obs also show some low level convergence from the southwest flow behind the dryline and the southeasterly flow across the rest of the Panhandles. This may help to enhance the potential for a cu field to develop around Umbarger to Boys Ranch, which is also where the NamNest wants to develop the first storms of the day. If the NamNest is the best model of the day, it suggests we should see a slight cap still at 2 PM and that it should erode by 4 PM. CAMS are in some agreement that the southern TX Panhandle will see storms fire up today, but not all agree with the possibility of storms splitting up and some going towards the OK Panhandle. With the low clouds not in place up in the northeast this morning and the high clouds just now coming across that area, there is some likelihood that the cap there may be able to break and see storms cross that portion of the area. Thus have included pops to account for those models indicating storms going that direction. CAMs have great instability for today with MLCAPE of 1500 J/kg and MUCAPE of 4000 or more J/kg. DCAPE is forecast to be around 1500 J/kg. Storm motion will again be fairly slow today with 15-20 mph. LCLs have lowered today to be around 1000m and 0-1km SRH is around 75-100 m2/s2. So today with all these parameters, we will likely see hail of ping pong size with some stronger storms able to reach upwards of 3 inch hail. Winds may become 70-80 mph with collapsing storms or good downbursts. Tornadoes will be possible today, especially around boundaries where shear can increase. After the storms dive to the east and exit the area, there will be another shot at a round 2 as storms come in from the north overnight in the early morning hours. Models are projecting those storms to enter the OK Panhandle around 4 or 5 AM and dive southeast. These storms will be ahead of the cold front that is expected to come into the Panhandles starting around 8 AM. The cold front looks to sag into the area through midday. Beat && .LONG TERM...Tomorrow Afternoon through Tuesday... Active weather pattern continues for the Panhandles. Not everyone will get a chance of showers and storms everyday, but throughout the forecast period, there will be many chances for precipitation. Starting tomorrow afternoon, strong to severe thunderstorms are once again possible for a good portion of the combined Panhandles. The main focal point for thunderstorm development would be in a corridor ahead of equatorward moving cold front across the Texas Panhandle by tomorrow afternoon. In-conjunction to the cold front, the dryline, which we have been watching for several days now will also contribute to the potential thunderstorms development. Setup overall tomorrow is a bit tricky. If the front moves faster to the south, or capped environment remains, or in some model runs, outflow from storms further east that develops shifts unstable air further south, the Panhandles could miss out on any thunderstorm chances altogether. Some of the latest 26/12Z global and numerical data try to paint this solution. The more aggressive CAMs/ECMWF allow daytime heating to generate enough SBCAPE to break the cap and form robust supercells and/or multicell clusters to form in environment ahead of two aforementioned sfc boundaries. Very large hail and damaging winds will be the main threat with MUCAPE values around 3000 J/kg and sfc-6 km shear around 40 kts. Could not even rule out a tornado just ahead of the cold front where the best directional shear would be located. Best chance for this kind of set up will be in the south central and southeastern TX Panhandle. But again, this could happen if surface based initiation can occur. There is still a chance the main cold front moves too quickly or the environment is too capped to see any severe storms. Will have to watch observation trends closely. What does seem to be consistent in the latest data is the MLCAPE values of 1000-2000 J/kg lingering through tomorrow night. Although capped at the surface by tomorrow night, perturbations moving ENE into the Panhandles in the wake of the cold front could generate a second round of thunderstorms with large hail the main threat. H850-700 theta-e advection will be prevalent, even after the front passes due to the perturbations tapping into some southerly flow. This will help keep mid levels unstable for overnight convection. Watching observational trends closely. High temperatures will peak ahead of the front with all of the Panhandles ranging from the lower to upper 80s. Residual chances for showers and thunderstorms continue through the remainder of the forecast period. Perhaps some areas will get a brief break from the precipitation during the day on Saturday as the main dryline has not materialized after the latest round of convection. Saturday night through Tuesday, several chances of precipitation return to the Panhandles as latest 26/12Z global model data tries to cut off a low over the SW CONUS and reinforce its position with a Rex Block on the California coastline. This may result in daily diurnal convection chances with southeasterly surface flow returning and interacting with dryline in eastern New Mexico. However, latest numerical data shows a more subtle moisture source. Going throughout the long term forecast period, thunderstorm chances are expected, but with each passing day, as cooler temperatures are in store over the weekend into next week, severe thunderstorms chances lower slightly each day. Temperatures will stay below average Friday through the remainder of May. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 85 58 71 57 / 30 20 30 40 10 Beaver OK 63 84 52 74 54 / 40 10 20 20 10 Boise City OK 56 82 51 74 53 / 20 10 30 30 10 Borger TX 64 90 59 76 59 / 20 20 30 40 10 Boys Ranch TX 64 88 59 75 57 / 10 10 30 40 10 Canyon TX 63 86 58 73 56 / 30 20 20 40 10 Clarendon TX 65 85 59 70 58 / 50 30 40 40 20 Dalhart TX 59 84 52 74 52 / 5 10 30 30 10 Guymon OK 61 84 53 75 54 / 20 10 20 30 10 Hereford TX 63 89 59 77 56 / 30 10 20 40 10 Lipscomb TX 66 87 54 74 54 / 30 30 30 30 10 Pampa TX 63 86 56 71 57 / 30 20 30 40 20 Shamrock TX 66 87 58 72 57 / 40 30 40 40 20 Wellington TX 67 87 60 74 58 / 30 30 40 40 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/29
Hazardous Weather Outlook National Weather Service Amarillo TX 235 PM CDT Wed May 26 2021 OKZ001>003-TXZ001>020-317-270745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 235 PM CDT Wed May 26 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the Panhandles this afternoon and tonight. Some of the storms may become severe with large hail and damaging winds the main threats. A tornado is also possible. Heavy rain could cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles through Tuesday. Some of the storms may become severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Wed May 26 2021
TXZ002-262200-
Sherman TX-
428 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL
500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sunray, or 21 miles southeast of Stratford, moving
northeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3637 10173 3626 10162 3610 10162 3605 10176
3606 10182 3614 10190
TIME...MOT...LOC 2128Z 222DEG 21KT 3619 10174
WardSpecial Weather Statement
National Weather Service Amarillo TX
449 PM CDT Wed May 26 2021
TXZ017-262215-
Randall TX-
449 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL COUNTY UNTIL
515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Umbarger, or 8 miles west of Canyon, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Canyon, Umbarger and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3496 10217 3504 10217 3518 10209 3518 10208
3502 10180 3488 10202
TIME...MOT...LOC 2149Z 213DEG 21KT 3500 10207
WardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 4 NW WASHBURN 35.21N 101.63W
05/26/2021 M1.25 INCH POTTER TX STORM CHASER
MOSTLY HALF INCH TO QUARTER, A FEW HALF
DOLLAR SIZE HAIL.
&&
BIEDAThe Amarillo radar (KAMA), 8 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
11 hail, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
The track of this tornado was not accessible by road as it moved|through a farm field, but was noted on radar and documented by|storm chasers in the area.
The same storm that caused the first tornado north of Gruver|resulted in a 2nd over the same area about 20 minutes later. This|tornado was documented by storm chasers and noted on radar.
The track of this tornado is not accessible by road, but was noted|on radar with it being reported or documented by trained spotters,|a sheriff's deputy and storm chasers in the area.
Spotter reported water over roadways.
A tornado developed over south Perryton, staying on the ground for|2 minutes before lifting from a field just northeast of the local|golf course. Indicators of this tornado included damage to a sign,|garage doors being blown out, siding off of an apartment building|being blown off, a fence being blown over, and broken tree|branches. A brief video was also captured of the tornado which|helped establish the time of occurrence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953324, 953352, 953325, 953354, 953329, 953326, 953327, 953328, 953343, 953344, 953358, 953346, 953330, 953323, 953331, 953361, 953333, 953335.